Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 718, NWS Norman, OK

July 27, 2017Caddo County, Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 27, 2017, 5:00 PM CDT for Caddo County, Canadian County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Jul 27, 2017, 5:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Caddo County, OK, Canadian County, OK

The radar

The Norman radar (KTLX), 105 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:06 PM CDTTSTM WND DMGEakly, OK3 INCH TRE LIMBS DOWN.
Jul 27, 5:06 PM CDTTSTM WND GST 70Eakly, OKESTIMATED 65-70 MPH GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS54 KOUN 272200
SVROUN
OKC015-017-272245-
/O.NEW.KOUN.SV.W.0718.170727T2200Z-170727T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
500 PM CDT THU JUL 27 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Caddo County in southwestern Oklahoma...
  Southwestern Canadian County in central Oklahoma...

* Until 545 PM CDT

* At 459 PM CDT, a severe thunderstorm was located near Lookeba, and 
  is nearly stationary. A second strong to severe storm was over 
  Eakly, moving slowly toward the east.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hinton, Binger, Eakly, Gracemont, Lookeba, Fort Cobb Reservoir,
  Alfalfa, Albert and Cedar Lake.

This includes Interstate 40 near mile marker 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Fort Cobb Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3542 9862 3553 9819 3522 9810 3512 9862
TIME...MOT...LOC 2159Z 025DEG 1KT 3535 9832 

HAIL...0.88IN
WIND...70MPH
 
$$

CMS
3 follow-up statements
036 
WWUS54 KOUN 272213
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
513 PM CDT THU JUL 27 2017

OKC015-017-272245-
/O.CON.KOUN.SV.W.0718.000000T0000Z-170727T2245Z/
Caddo OK-Canadian OK-
513 PM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL CADDO AND SOUTHWESTERN CANADIAN COUNTIES...

At 511 PM CDT, a severe thunderstorm was located near Lookeba, and 
is nearly stationary. A second severe storm was just east of Eakly, 
moving slowly east. Tree damage and wind gusts estimated between 65 
and 70 mph were reported in Eakly around 5 pm.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hinton, Binger, Eakly, Gracemont, Lookeba, Fort Cobb Reservoir,
Alfalfa, Albert and Cedar Lake.

This includes Interstate 40 near mile marker 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Fort Cobb Reservoir, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3542 9862 3553 9819 3522 9810 3512 9862
TIME...MOT...LOC 2211Z 025DEG 1KT 3535 9832 

HAIL...0.88IN
WIND...70MPH
 
$$

CMS
218 
WWUS54 KOUN 272225
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
525 PM CDT THU JUL 27 2017

OKC015-017-272245-
/O.CON.KOUN.SV.W.0718.000000T0000Z-170727T2245Z/
Caddo OK-Canadian OK-
525 PM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CADDO AND SOUTHWESTERN CANADIAN COUNTIES...

At 524 PM CDT, a severe thunderstorm was located near Lookeba, and is
nearly stationary.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hinton, Binger, Lookeba and Cedar Lake. 

This includes Interstate 40 near mile marker 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3545 9850 3553 9819 3522 9810 3517 9837
TIME...MOT...LOC 2224Z 025DEG 1KT 3535 9832 

HAIL...<.75IN
WIND...70MPH
 
$$

CMS
883 
WWUS54 KOUN 272247
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
547 PM CDT THU JUL 27 2017

OKC015-017-272256-
/O.EXP.KOUN.SV.W.0718.000000T0000Z-170727T2245Z/
Caddo OK-Canadian OK-
547 PM CDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CADDO AND
SOUTHWESTERN CANADIAN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. A Severe 
Thunderstorm Warning remains in effect for southeastern Canadian 
County until 645 pm.

LAT...LON 3545 9850 3553 9819 3522 9810 3517 9837
TIME...MOT...LOC 2246Z 025DEG 1KT 3534 9832 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:52 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 27, 3:52 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
352 PM CDT Thu Jul 27 2017

.DISCUSSION...
A few showers have developed over the past hour in the vicinity
of a prefrontal trough/cold front in western and central Oklahoma.
With hot and somewhat dry conditions, strong outflow winds will
be possible with the stronger storms this afternoon. Convection
that develops in this area will likely weaken during the early
evening.

Additional storms are forming in the Oklahoma and Texas
panhandles in advance of a mid level trough axis/vort max. By this
evening, better mid level ascent may result in more organized
convection that will mainly impact the northern half of Oklahoma.
PWATs along and north of the surface boundary are very high
(1.8-2.1) so areas of locally heavy rainfall are possible.

The front will continue to push southward tonight into Friday and
is expected to stall across northern/central Texas. Drier air will
begin to filter into north central Oklahoma by late Friday, with
rather humid conditions remaining across the rest to the forecast
area. Will allow the Heat Advisory to expire this evening, but a
few areas in far southern Oklahoma and north Texas may have heat
index values near 105 Friday afternoon. Better rain chances Friday
night/early Saturday will be across southern/western Oklahoma and
north Texas.

Drier air will continue to push south and west on Saturday,
bringing much needed relief from rather hot and humid conditions.
Over the weekend, western Oklahoma will have the best opportunity
for rain/storms.

As the upper ridge shifts farther west late Sunday/Monday,
another disturbance may bring a better opportunity for rain and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  93  72  91 /  40  20  20  20
Hobart OK         76  96  73  93 /  40  30  30  30
Wichita Falls TX  78 101  75  95 /  20  20  30  20
Gage OK           72  84  69  91 /  40  50  40  30
Ponca City OK     75  90  67  88 /  30  10  10   0
Durant OK         79  98  74  92 /  20  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ024>032-039>043-
     045>048-050>052.

TX...None.
&&
Hazardous weather outlook, Jul 27, 11:43 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1143 AM CDT Thu Jul 27 2017

OKZ004>048-050>052-TXZ083>090-281645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 AM CDT Thu Jul 27 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat index values will rise to the 103 to 108 range this
afternoon across portions of central and southern Oklahoma. A heat
advisory is in effect for locations along and south of highway
412 and along and east of I-35.

.Thunderstorms...
Scattered showers and some thunderstorms will be possible through
tonight across portions of the area. The strongest storms will be
capable of gusty winds, along with brief heavy downpours, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue through early next week across
portions of Oklahoma and western north Texas. Heavy rainfall and
strong, gusty winds could be possible with some thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jul 27, 3:46 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT THU JUL 27 2017

OKZ024-027-272115-
Grady OK-Canadian OK-
346 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady and
southeastern Canadian Counties Until 415 PM CDT...

AT 344 PM CDT, a strong thunderstorm was located 4 miles east of
Union City, moving east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3524 9767 3528 9795 3546 9795 3550 9767
TIME...MOT...LOC 2044Z 269DEG 10KT 3537 9787

..speg.
Special weather statement, Jul 27, 4:28 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
428 PM CDT THU JUL 27 2017

OKZ022-023-272200-
Washita OK-Caddo OK-
428 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Washita and
northwestern Caddo Counties Until 500 PM CDT...

AT 426 PM CDT, a strong thunderstorm was located near Eakly, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Eakly, Colony, Fort Cobb Reservoir, Alfalfa and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3518 9864 3535 9872 3548 9852 3537 9837
      3515 9837
TIME...MOT...LOC 2126Z 248DEG 5KT 3531 9857

CMS
Special weather statement, Jul 27, 4:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
441 PM CDT THU JUL 27 2017

OKZ023-024-272215-
Canadian OK-Caddo OK-
441 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and
northeastern Caddo Counties Until 515 PM CDT...

AT 437 PM CDT, a strong thunderstorm was located near Lookeba, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Binger and Lookeba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3522 9836 3539 9844 3548 9830 3539 9819
      3527 9818
TIME...MOT...LOC 2137Z 248DEG 5KT 3535 9832

CMS
Special weather statement, Jul 27, 4:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
453 PM CDT THU JUL 27 2017

OKZ022-034-035-272230-
Kiowa OK-Washita OK-Greer OK-
453 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita and northeastern Greer Counties Until 530 PM CDT...

AT 450 PM CDT, a strong thunderstorm was located 6 miles north of
Lone Wolf, moving east at 5 MPH. Additional storms were along a line
from Cloud Chief to near Granite.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Hobart, Cordell, Granite, Sentinel, Mountain View, Lone Wolf, Gotebo,
Rocky and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9940 3512 9936 3514 9936 3533 9893
      3510 9872 3488 9940 3507 9951
TIME...MOT...LOC 2150Z 248DEG 5KT 3508 9925

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:46 PM CDTSpecial Weather StatementOUNCanadian29 min
Jul 27, 4:28 PM CDTSpecial Weather StatementOUNCaddo32 min
Jul 27, 4:35 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita25 min
Jul 27, 4:41 PM CDTSpecial Weather StatementOUNCaddo34 min
Jul 27, 4:53 PM CDTSpecial Weather StatementOUNWashita37 min
Jul 27, 5:16 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita44 min
Jul 27, 5:28 PM CDTSpecial Weather StatementOUNKay62 min
Jul 27, 5:34 PM CDTSpecial Weather StatementOUNCanadian41 min
Jul 27, 5:40 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
Jul 27, 5:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jul 27, 5:55 PM CDTSpecial Weather StatementOUNOklahoma35 min
Jul 27, 5:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jul 27, 6:02 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma58 min
Jul 27, 6:03 PM CDTSpecial Weather StatementOUNGreer27 min
Jul 27, 6:19 PM CDTSpecial Weather StatementOUNCanadian41 min
Jul 27, 6:27 PM CDTSpecial Weather StatementOUNOklahoma48 min
Jul 27, 6:32 PM CDTSpecial Weather StatementOUNBeckham28 min
Jul 27, 6:39 PM CDTSevere Thunderstorm WarningOUNBeckham36 min
Jul 27, 6:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma33 min
Jul 27, 6:53 PM CDTSpecial Weather StatementOUNCanadian37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.